Utah, 2004

Drought in Utah, November 1 to 30, 2004

November 1 to 30, 2004 · NWS GJT · 7 events in 7 counties and zones

A wet weather pattern persisted across eastern Utah resulting in some improvement to the long term drought. Most of the area began the month under extreme drought conditions.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wet weather pattern persisted across eastern Utah resulting in some improvement to the long term drought. Most of the area began the month under extreme drought conditions. By month's end, only a portion of southeast Utah remained under extreme drought while the rest of the area improved to severe drought conditions. Please see the December 2004 Storm Data publication for a continuation on this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 31, 2:52 PM MST, 9 hours 8 minutes earlier.

Area forecast discussion, Oct 31, 2:52 PM MST, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MST SUN OCT 31 2004

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
COLD FRONT AT 21Z IS LOCATED FROM VAIL PASS TRAILING BACK TO BLACK
CANYON AND BLANDING.  BURST OF RAIN AND SNOW ACCOMPANIED THE FRONT...
WITH THE AIR MASS BECOMING UNSETTLED BEHIND THE FRONT.  FRONT HAS
SLOWED ITS EASTWARD PROGRESSION AS DIGGING JET ON THE BACK SIDE OF
FULL LATITUDE TROUGH FORMS A CLOSED CIRCULATION ALONG THE ARIZONA
AND NEW MEXICO BORDER TONIGHT.  GOOD QG FORCING ASSOCIATED WITH THE
TROUGH WITH STRONG MID LEVEL COLD ADVECTION THAT KEEPS THE AIR
MASS UNSETTLED THROUGH THE NIGHT.  IN THE LOWER LEVELS...THE WINDS
HAVE VEERED TO A NWLY DIRECTION THAT FAVORS RESPECTABLE SNOW
ACCUMULATIONS FOR THE NRN MOUNTAINS OF WRN COLORADO.  AS THE CLOSED
LOW CIRCULATION SAGS CLOSER TOWARD EL PASO...QG FORCING WILL HAVE
WEAKENED CONSIDERABLY AS WELL AS THE WINDS SHIFTING TO A NORTHERLY
COMPONENT.  NO ONLY DO WE LOSE THE DYNAMICAL SUPPORT BY MONDAY
MORNING...BUT FAVORABLE OROGRAPHIC FLOW FOR MUCH OF THE MOUNTAINS
WILL BE LOST.  ONE CAN MAKE AN ARGUMENT THAT THE NWRN SAN JUAN
MOUNTAINS NEED TO BE ADDED TO THE LIST OF WINTER WEATHER
ADVISORIES...BUT TIME HEIGHT CROSS SECTION OVER TELLURIDE SUGGEST
THAT FAVORABLE NORTHWEST FLOW WILL NOT LAST LONG ENOUGH BEFORE IT
BECOMES A NORTH WIND OVERNIGHT.

ON MONDAY...AS CLOSED LOW CIRCULATION CONTINUES TO MOVE INTO WRN
TEXAS...EXPECT CLEARING TO OCCUR OVER ERN UTAH AND EXTREME NWRN
COLORADO IN THE MORNING.  THIS CLEARING TREND WILL SPREAD SOUTHEAST
DURING THE DAY.  SCATTERED SNOW SHOWERS WILL PERSIST OVER THE SAN
JUAN MOUNTAINS AND WEAK QG FORCING LASTS THROUGH MONDAY MORNING
BEFORE THE FLOW ALOFT BECOMES NELY...EFFECTIVELY BRINGING AN END TO
ANY SNOW SHOWER ACTIVITY (EXCEPT FOR SOME LINGERING FLURRIES).

MONDAY NIGHT...COLDEST NIGHT OF THE AUTUMN SEASON...OVERNIGHT
TEMPERATURES WILL PLUMMET WITH A POLAR CONTINENTAL SURFACE HIGH
STRENGTHENING OVER WRN COLORADO.  EXPECT TEMPERATURES TO DROP INTO
THE SINGLE DIGITS IN THE HIGH MOUNTAINS AND SOME HIGH VALLEYS...WITH
20S IN THE LOWER VALLEYS OF ERN UTAH AND THE GRAND VALLEY.

.LONG TERM (TUESDAY-SUNDAY)...
LOOKS LIKE A STABLE LONG WAVE PATTERN SETTING UP...AND LONG WAVE
RIDGE POSITION OVER THE WESTERN STATES APPEARS TO BE DOMINANT DURING
THIS PERIOD. THEREFORE...THE UPPER TROF THAT WILL BE MOVING ACROSS THE
AREA ON WED AND THU SHOULD ONLY HAVE A WEAK IMPACT ON OUR CWA.  LONG
RANGE MODELS SEEM TO HAVE A REASONABLY GOOD HANDLE ON MOST EVERYTHING
THROUGH NEXT WEEK.

(TUESDAY AND TUESDAY NIGHT)...SHORT WAVE RIDGE WILL KEEP DRY WX DURING
THIS PERIOD...ALTHOUGH SOME OVERRUNNING MOISTURE SHOULD BE EXPECTED IN
THE FORM OF HIGH CLOUDS...MAINLY NORTHERN AND EASTERN PORTIONS OF OUR
CWA.

(WEDNESDAY THROUGH THURSDAY)...UPPER TROUGH AND COOL FRONT WILL BE
MOVING INTO OUR CWA FROM NW ON WEDNESDAY...AND THEN MOVING OUT OF
OUR CWA ON THURSDAY. EXPECT SOME SHOWERS MAINLY ALONG BAROCLINIC
BOUNDARY...AND THEN MAINLY OVER MOUNTAINS.  AIR MASS WITH THIS
NEXT TROUGH SHOULD NOT BE NEARLY AS COLD AS PRESENT SYSTEM.  ALSO...IT
WILL NOT HAVE AS MUCH DYNAMIC LIFT...THOUGH OROGRAPHICS WILL STILL NEED
TO BE TAKEN INTO ACCOUNT. NOT LIKELY TO NEED ANY HIGHLIGHTS DURING THIS
PERIOD OF TIME.

(FRIDAY THROUGH SUNDAY)...UPPER RIDGE GRADUALLY AMPLIFIES AND
STRENGTHENS OVER WESTERN NORTH AMERICA DURING THIS PERIOD.
MAX TEMPERATURES OVER THE WEEKEND COULD BE A LITTLE WARMER THAN IN
PRESENT FORECAST...BUT CONSERVATIVE APPROACH PROBABLY BEST AT THIS TIME
SINCE SURFACE BASED INVERSIONS ARE BEGINNING TO HAVE AN IMPACT ON MAX
TEMPERATURES. OTHERWISE...DRY WX DURING THIS PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY THROUGH TONIGHT FOR COLORADO
          ZONES 4/9/10/13.
.UT...NONE.

&&

PF/JP
Hazardous weather outlook, Oct 31, 5:45 AM MST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN OCT 31 2004

COZ004-009-010-013-011400-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
545 AM MST SUN OCT 31 2004

...WINTER WEATHER ADVISORY IN EFFECT TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND PORTIONS OF
THE CENTRAL MOUNTAINS OF COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SIGNIFICANT SNOWFALL ACCUMULATIONS ARE EXPECTED TODAY THROUGH
TONIGHT. SOUTHWEST TO WEST WINDS FROM 10 TO 15 MPH WITH SOME HIGHER
GUSTS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW...ESPECIALLY
ACROSS RIDGES AND HIGH PASSES.

A STRONG WINTER-LIKE STORM SYSTEM WILL MOVE SOUTHWARD ACROSS THE
AREA DURING THE DAY...EXITING TO THE SOUTH AND EAST ON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SIGNIFICANT
SNOWFALL.

COZ006-UTZ022-027-011400-
ARCHES/GRAND FLAT-GRAND VALLEY-SOUTHEAST UTAH-
545 AM MST SUN OCT 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GRAND VALLEY AND THE EAST-
CENTRAL VALLEYS AND SOUTHEAST CORNER OF UTAH.

.DAY ONE...TODAY AND TONIGHT...

A HARD FREEZE IS LIKELY IN THE LOWER VALLEYS OF WEST-CENTRAL
COLORADO AND EAST-CENTRAL AND SOUTHEAST UTAH TONIGHT.

A COLD FRONT WILL MOVE SOUTHWARD ACROSS THE REGION TODAY WITH
PARTIAL CLEARING OVER WESTERN COLORADO AND EASTERN UTAH LATE. AS A
RESULT...VERY COLD OVERNIGHT LOWS ARE EXPECTED TO END THE GROWING
SEASON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SIGNIFICANT WEATHER IS NOT EXPECTED MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ001>003-005-007-008-011-012-014-017>023-UTZ023>025-028-029-011400-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS-
LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SUN OCT 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST AND SOUTHWEST
COLORADO...THE I-70 CORRIDOR EAST OF PARACHUTE...NORTHEAST UTAH AND
THE LA SAL AND ABAJO MOUNTAINS...

.DAY ONE...TODAY AND TONIGHT...

MOUNTAIN SNOWFALL IS EXPECTED TODAY THROUGH TONIGHT...THOUGH
ACCUMULATIONS ARE NOT EXPECTED TO BE SIGNIFICANT. SOUTHWEST TO WEST
WINDS FROM 10 TO 15 MPH WITH SOME HIGHER GUSTS WILL CREATE AREAS OF
BLOWING AND DRIFTING SNOW...ESPECIALLY ACROSS RIDGES AND HIGH
PASSES.

A STRONG WINTER-LIKE STORM SYSTEM WILL MOVE SOUTHWARD ACROSS THE
AREA DURING THE DAY...EXITING TO THE SOUTH AND EAST ON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SIGNIFICANT
SNOWFALL.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Canyonlands / Natural Bridges

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427838, 5427839, 5427840, 5427841, 5427842, 5427843, 5427844.